Alert archive / Washington / Winter Storm Warnings in 2024

Winter Storm Warning 13, NWS Spokane, WA

December 18, 2024Chelan County, Washington

NWS Spokane, WA issued this winter storm warning at Dec 18, 2024, 4:04 AM PST for Chelan County, Washington. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2024, 4:04 AM PST (12:04 UTC)
Expired
Dec 18, 2024, 10:00 AM PST
In force
6 hr
Issued by
NWS Spokane, WA

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 6:50 AM PSTSNOW 89 Ese Blewett Pass, WAMission Ridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 0.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS46 KOTX 181204
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
404 AM PST Wed Dec 18 2024

WAZ048-181800-
/O.EXP.KOTX.WS.W.0012.000000T0000Z-241218T1200Z/
/O.NEW.KOTX.WS.W.0013.241218T1204Z-241218T1800Z/
Western Chelan County-
Including the cities of Stehekin, Stevens Pass, and Holden
Village
404 AM PST Wed Dec 18 2024

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Heavy mixed precipitation. Additional snow accumulations 1 
  to 3 inches and ice accumulations of less than one tenth of an 
  inch. Winds gusting as high as 45 mph. Freezing rain or rain will 
  transition back to snow after 6am. Snow could be heavy for an hour 
  or two early this morning.

* WHERE...Stehekin, Stevens Pass, and Holden Village.

* WHEN...Through 10 AM this morning.

* IMPACTS...Power outages and tree damage is possible due to the 
  ice. Strong winds could also cause tree damage. Winter driving 
  conditions and slick surfaces expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. For the latest travel 
information in Washington, go to https://wsdot.wa.gov/travel

&&

$$

WAZ049-181800-
/O.EXP.KOTX.WW.Y.0037.000000T0000Z-241218T1200Z/
/O.NEW.KOTX.WW.Y.0038.241218T1204Z-241218T1800Z/
Western Okanogan County-
Including the cities of Loup Loup Pass, Conconully, Mazama,
Twisp, Winthrop, and Methow
404 AM PST Wed Dec 18 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Mixed precipitation. Additional snow accumulations 1 to 3 
  inches and ice accumulations less than one tenth of an inch. Winds 
  gusting as high as 45 mph in the mountains.

* WHERE...Loup Loup Pass, Conconully, Mazama, Twisp, Winthrop, and 
  Methow.

* WHEN...Through 10 AM this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday morning commute. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. For the latest travel 
information in Washington, go to https://wsdot.wa.gov/travel

&&

$$

IDZ001-WAZ037-038-043-181315-
/O.EXP.KOTX.WW.Y.0037.000000T0000Z-241218T1200Z/
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
Including the cities of Bonners Ferry, Flowery Trail Road, Priest
River, Ione, Schweitzer Mountain Road, Clark Fork, Colville,
Metaline Falls, Chewelah, Northport, Deer Park, Eastport,
Metaline, Sandpoint, Springdale-Hunters Road, Tiger, Kettle
Falls, Newport, Fruitland, Orin-Rice Road, and Athol
404 AM PST Wed Dec 18 2024

...WINTER WEATHER ADVISORY HAS EXPIRED...

Valley precipitation has transitioned to rain or very wet snow with 
little to no further accumulation. Therefore the advisory has 
expired at 4 AM. Caution is advised as you head out this morning as 
surfaces may be slick.

$$

WAZ041-044-047-181315-
/O.EXP.KOTX.WW.Y.0036.000000T0000Z-241218T1200Z/
Wenatchee Area-Waterville Plateau-Central Chelan County-
Including the cities of Plain, Number 2 Canyon, Waterville,
Cashmere, Badger Mountain Road, Number 1 Canyon, Mansfield,
Chelan, Pangborn Airport, Entiat, Wenatchee, and Leavenworth
404 AM PST Wed Dec 18 2024

...WINTER WEATHER ADVISORY HAS EXPIRED...

Valley precipitation will come to an end around 6am. Any additional 
snow will be wet with little to no accumulation. Freezing rain 
amounts will be a glaze. The winter weather advisory has expired. 
Caution is advised as you head out this morning as surfaces may be 
slick.

$$

LN
1 follow-up statement
771 
WWUS46 KOTX 181754
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
954 AM PST Wed Dec 18 2024

WAZ048-181900-
/O.EXP.KOTX.WS.W.0013.000000T0000Z-241218T1800Z/
Western Chelan County-
Including the cities of Holden Village, Stevens Pass, and
Stehekin
954 AM PST Wed Dec 18 2024

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

Heavy snow has come to an end. Snow showers will occur at times into 
the afternoon, but additional snow accumulations are expected to be 
minimal.

$$

WAZ049-181900-
/O.EXP.KOTX.WW.Y.0038.000000T0000Z-241218T1800Z/
Western Okanogan County-
Including the cities of Loup Loup Pass, Mazama, Twisp,
Conconully, Winthrop, and Methow
954 AM PST Wed Dec 18 2024

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Snow has come to an end.

$$

SVH

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 2:58 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 18, 2:58 AM PST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
258 AM PST Wed Dec 18 2024

.SYNOPSIS...
The passage of a cold front today will create wind gusts as high
as 50 mph across the Palouse and Columbia Basin. The rest of the
week will feature mild temperatures and a trend of more wet
weather towards the weekend into next week.

&&

.DISCUSSION...
Today through Thursday Night:
Tricky forecast with mixed precipitation across the region.
Stevens Pass is seeing freezing rain this morning. The cold front
will push through in the next hour or two, and should transition
precip back to snow. In addition, there is a 60-70% chance of an
inch an hour snowfall briefly early this morning. Will keep the
winter storm warning going through 10am. Snow chances will
decrease after 10am.

Winthrop sensor stopped reporting at midnight, but looking at
other sensors from around the Methow Valley, temps are still below
freezing. Will keep the winter weather advisory going until 10am
as there is likely snow or freezing rain occurring.

The Okanogan Valley had freezing rain last night. Latest report
from Omak shows the temperature has warmed to 33 degrees, and
freezing rain is coming to an end. Other sensors in eastern
Okanogan county and Ferry county show temperatures have warmed in
the valleys, with light snow likely to continue above 3500 ft
through late this morning. Will let advisory expire at 4am.

Across NE WA and N ID...Sandpoint is in the process of
transitioning to rain, as seen by the airport sensor, and also a
spotter who called from the Hope area. Locations like Colville and
Bonners Ferry are still holding on to some colder air and snow
continues. Expect temperatures to warm and snow to become wet with
not much further accumulation.

Other areas like Spokane area, Palouse, LC Valley are quite mild
this morning w temps in the upper 30s to mid 40s. As the front
pushes through this morning, expect winds to increase after 6am
and continue through the morning and decrease after 1pm.
Probabilities of seeing gusts to 50 mph stands at about 30-50%
across the eastern Columbia Basin, Spokane area and Palouse. There
is an 80-90% chance of seeing gusts to 40 mph for those areas as
well as along Highway 2 west of Spokane and onto the Waterville
Plateau.

Precipitation will move out of the area this afternoon with a
quiet night of forecasting stratus and fog for the region. The
shortwave ridge will out as quickly as it moved in. Another
weather system will move in Thursday and Thursday night providing
snow for Cascades once again. Northern WA and ID mountains have a
20-30% chance of seeing some light snow above 3-4k ft. /Nisbet

Friday through Wednesday: A strengthening ridge over Central Conus
will keep the Pacific Northwest under warm Southwest flow pattern.
Several systems will push through the Inland Northwest generating
decent precip for the period. The warm air does not lead to a good
snow setup for elevations below 4000ft. The period will mainly be a
mountain snow and lowland rain. Ensembles are expecting light
mountain shower activity for Friday before a more widespread precip
event on Saturday. It will then be followed by a cold front late
Sunday, early Monday that will weaken the ridge. It will bring
another round of widespread mountain snow and lowland rain. The
Inland Northwest can expect widespread showers through the
Wednesday. Depending on the precip falling during the day or night,
lowland areas North of Hwy 2 could receive snow overnight. Isolated
pockets of freezing rain are possible in the Cascade Valleys but
probabilities of more than a trace are less than 30%. Highs for the
period will be in the 30s to low 40s. Lows will be in the 20s to low
30s. /JDC

&&

.AVIATION...
06Z TAFS: Warm frontal precipitation will clear the Spokane, Coeur
d'Alene, and Pullman airports by 08z. Once in the warm sector, low
level wind shear will increase across the southern Idaho Panhandle
and the eastern third of Washington. The mixing associated with
increasing winds should break up the low stratus until the cold
front arrives between 12-16z. Another brief period of rain will
spread across eastern Washington and north Idaho followed by gusty
west winds. Gust of 30 to 35kts are expected for KGEG, KPUW, KSFF,
and KLWS from late morning through late afternoon.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Low confidence of
when ceilings will lift around Moses Lake and Wenatchee. The HREF
suggests enough warm sector mixing prior to 12z for improving
conditions, but it may be after cold frontal passage (15z) before
west winds disperse the low clouds and areas of fog. /GKoch

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  30  39  32  39  32 /  90   0   0  10   0   0
Coeur d'Alene  45  29  39  32  40  32 /  90   0   0  10   0   0
Pullman        46  30  41  33  42  34 /  80   0   0   0   0   0
Lewiston       56  33  45  36  47  35 /  40   0   0   0   0   0
Colville       44  24  36  30  37  29 /  90   0  10  20   0  10
Sandpoint      42  28  37  31  39  31 / 100   0  10  20   0  10
Kellogg        42  31  42  33  41  32 /  90   0   0  10   0   0
Moses Lake     49  30  43  33  41  32 /  30   0  10   0   0   0
Wenatchee      44  30  37  32  37  32 /  30   0  10  10   0   0
Omak           40  25  37  32  36  30 /  50   0  10  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST early this morning for
     Northern Panhandle.

     Wind Advisory until 1 PM PST this afternoon for Coeur d'Alene
     Area-Idaho Palouse.

WA...Winter Weather Advisory until 4 AM PST early this morning for
     Central Chelan County-Northeast Mountains-Waterville
     Plateau-Wenatchee Area.

     Wind Advisory until 1 PM PST this afternoon for Lower Garfield
     and Asotin Counties-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau.

     Winter Storm Warning until 10 AM PST this morning for Western
     Chelan County.

     Winter Weather Advisory until 10 AM PST this morning for Western
     Okanogan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:04 AM PSTWinter Weather AdvisoryOTXOkanogan6 hr

Nearby

Winter Storm Warnings in Washington, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.